×

zbMATH — the first resource for mathematics

An equilibrium model with mixed federal structures. (English) Zbl 1335.91059
Summary: This paper examines the problem of meeting an inelastic demand for public goods of club type in an economy with a finite number of agents, who exhibit different preferences regarding the choice of public projects. The choice problem is assumed to be multidimensional as there are several dimensions of a societal decision.
From the formal point of view, the problem can be summarized as follows. There are \(n\) players, identified by points in a multidimensional space, who should be partitioned into a finite number of groups under the requirement that there exists no nonempty subset \(S\) of players, each member of which strictly prefers (in terms of utilities) group \(S\) to the group he was initially allocated.
Utilities which are inversely related to costs consist of two parts: monetary part (inversely proportional to the group’s size), and the transportation part (distance from the location of a player to the point minimizing aggregate transportation cost within his group).
One cannot hope for a general result of existence of stable coalition structure even in a uni-dimensional setting. However, by allowing formation of several coalition structures, each pursuing a different facet of public decision, we obtain a very general existence result. Formally, this means that for each coalition there exists a balanced system of weights assigned to each of the dimensions of the public project.
MSC:
91F10 History, political science
91B18 Public goods
91A80 Applications of game theory
PDF BibTeX XML Cite
Full Text: Link
References:
[1] Alesina, A.; Spolaore, E., On the number and size of nations, Quarterly Journal of Economics , 1027-1056, (1997)
[2] Alesina, A.; Angeloni, I.; Etro, F., International unions, American Economic Review , 602-615, (2005)
[3] Bogomolnaia, A.; Le Breton, M.; Savvateev, A., Stability of jurisdiction structures under the equal share and Median rules, Economic Theory , 523-543, (2008) · Zbl 1203.91081
[4] Casella, A., The role of market size in the formation of jurisdictions, Review of Economic Studies , 83-108, (2001) · Zbl 1013.91077
[5] Danilov, V.I., On the Scarf theorem (in Russian), Economics and Mathematical Methods , 3, 137-139, (1999)
[6] Haimanko, O.; Le Breton, M.; Weber, S., Transfers in a polarized country: bridging the gap between efficiency and stability, Journal of Public Economics , 1277-1303, (2004)
[7] J´ehiel, P.; Scotchmer, S., Constitutional rules of exclusion in jurisdiction formation, Review of Economic Studies , 393-413, (2001) · Zbl 0980.91070
[8] Makarov, V.L., Calculus of institutions (in Russian), Economics and Mathematical Methods , 2, 14-32, (2003) · Zbl 1075.91522
[9] Scarf, H.E., The core of an N-person game, Econometrica , 50-69, (1967) · Zbl 0183.24003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.